Massachusetts, 2010Flood and Hail in Massachusetts, July 19, 2010
July 19, 2010 · NWS BOX · 13 events in 5 counties and zones
Scattered severe thunderstorms produced wind damage and large hail, mainly in central Massachusetts.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- $315,000
- Crop damage
- None recorded
- Events
- 13
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered severe thunderstorms produced wind damage and large hail, mainly in central Massachusetts.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Jul 19, 10:40 AM EST, 30 minutes earlier.
Area forecast discussion, Jul 19, 10:40 AM EST, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
1140 AM EDT MON JUL 19 2010
.SYNOPSIS...
A WEAK COLD FRONT WILL LIKELY BRING A ROUND OF SCATTERED SHOWERS AND
THUNDERSTORMS TO THE REGION THIS AFTERNOON AND EVENING.
OVERALL...MUCH OF THE FORECAST PERIOD WILL FEATURE MORE OF THE SAME
WEATHER WE HAVE BEEN HAVING DURING JULY...VERY WARM AND HUMID WITH A
BOUT OR TWO OF SCATTERED SHOWERS/THUNDERSTORMS.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
1130 AM UPDATE...MAIN EVENT LATE THIS MORNING IS BOWING LINE OF
CONVECTION THAT IS TRACKING THROUGH RI...TOWARDS THE CAPE. A
PRE-FRONTAL TROUGH OUT AHEAD OF AN APPROACHING COLD FRONT WILL BE
THE FOCUS FOR THE DEVELOPMENT OF SCATTERED SHOWERS/THUNDERSTORMS
THIS AFTERNOON AND EVENING. INCREASING SOUTHWEST FLOW AHEAD OF THIS
TROUGH SHOULD ALLOW SURFACE DEWPOINTS TO CLIMB THROUGH THE 60S TO
AROUND 70 THIS AFTERNOON. A BRIEF DROP IN TEMPS WHERE BOWING LINE
OF CONVECTION TRACKS...OTHERWISE GENERALLY PARTLY SUNNY SKIES
INTO MID AFTERNOON SHOULD PUSH HIGHS WELL UP INTO THE 80S...TO THE
LOWER 90S. THIS SHOULD RESULT IN AROUND 1000 TO 1500 J/KG OF
MLCAPE DEVELOPING AND 0 TO 6 KM SHEAR VALUES ON THE ORDER OF 25 TO
35 KNOTS.
WHILE THE SEVERE WEATHER PARAMETERS ARE NOT EXTREME THIS
AFTERNOON/EVENING...THEY WILL PROBABLY BE ENOUGH FOR SCATTERED
SEVERE THUNDERSTORMS. THE MAIN THREAT WITH ANY SEVERE
THUNDERSTORM/S WOULD BE DAMAGING STRAIGHT LINE WIND GUSTS.
HOWEVER...ENOUGH SHEAR AND COOLING ALOFT IS THERE FOR A SECONDARY
CONCERN OF LARGE HAIL.
THE OTHER CONCERN THIS AFTERNOON/EVENING WILL BE THE POTENTIAL FOR
LOCALLY HEAVY RAINFALL AND POOR DRAINAGE STREET FLOODING WITH THE
STRONGEST STORMS.
THE ONSET OF THE SCATTERED SHOWERS/THUNDERSTORMS SHOULD BE IN THE
EARLY TO MID AFTERNOON ACROSS THE INTERIOR AND REACHING THE COASTAL
PLAIN DURING THE LATE AFTERNOON/EARLY EVENING. CONFIDENCE IN AREAL
COVERAGE IS HIGH ENOUGH TO RUN WITH LIKELY POPS FOR A FEW HOURS
ACROSS MOST OF THE REGION THIS AFTERNOON AND EVENING.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM TUESDAY/...
TONIGHT...
SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED DURING THE FIRST
PART OF THE EVENING...PARTICULARLY ACROSS OUR SOUTHERN/EASTERN
ZONES. WE SHOULD SEE THE ACTIVITY WIND DOWN BY LATE IN THE EVENING
AS THE SHORTWAVE TROUGH PASSES TO THE EAST OF THE REGION...ALTHOUGH
SOME SHOWERS COULD PERSIST A BIT LONGER ON THE SOUTH
COAST/CAPE/ISLANDS. PARTIAL CLEARING MAY THEN LEAD TO THE FORMATION
OF PATCHY DENSE GROUND FOG IN THE TYPICALLY PRONE LOCATIONS. LOW
TEMPERATURES SHOULD RANGE FROM THE UPPER 60S TO THE LOWER 70S.
TUESDAY...
PARTLY SUNNY SKIES WITH TEMPERATURES A FEW DEGREES COOLER ARE
EXPECTED BEHIND THE COLD FRONT. NONETHELESS...HIGHS WILL STILL BE
IN THE MID TO UPPER 80S ACROSS MUCH OF THE REGION. SEA BREEZES WILL
KEEP THINGS A FEW DEGREES COOLER ALONG THE IMMEDIATE COAST.
THERE IS A LOW PROBABLY OF AN ISOLATED SHOWER/THUNDERSTORM
DEVELOPING ON THE SEA BREEZE FRONT DURING THE AFTERNOON.
HOWEVER...AT THIS TIME IT APPEARS THERE IS TOO MUCH MID LEVEL DRY
AIR TO BE OVERCOME AND WILL KEEP THE FORECAST DRY. THERE ALSO IS A
LOW PROBABILITY OF A FEW SHOWERS AND THUNDERSTORMS MOVING INTO OUR
WESTERN ZONES LATE IN THE AFTERNOON/EARLY EVENING. HOWEVER...FEEL
THE GFS MODEL MAY BE A BIT TOO FAST AND ALSO SUFFERING FROM SOME
CONVECTIVE FEEDBACK SO KEPT THINGS DRY THROUGH THIS TIME PERIOD.
&&
.LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/...
ZONAL FLOW CONTINUES THROUGH THE WEEK WITH DISTURBANCES RIPPLING
THROUGH THE FLOW AND BRINGING A CHANCE OF SHOWERS/TSTMS AS THEY
CROSS NEW ENGLAND. ONE COMES THROUGH MIDWEEK...ALTHOUGH WITH
TIMING DIFFERENCES AMONG THE MODELS. THE FASTEST MOVES IT THROUGH
TUESDAY NIGHT...THE SLOWEST HAS IT JUST GETTING HERE WEDNESDAY
MORNING. WE HAVE TAKEN A COMPROMISE OF THE DATA WITH POPS
INCREASING TUESDAY NIGHT AND THEN DIMINISHING DURING WEDNESDAY.
LATER IN THE WEEK...BOTH THE 00Z GFS AND 00Z ECMWF BRING THE SHARPEST
SHORTWAVE THROUGH THE GREAT LAKES FRIDAY AND PAST NEW ENGLAND OVER
THE WEEKEND. TIMING ON THIS ONE LOOKS SIMILAR...BUT OCCURS TOO
LATE IN THE FORECAST TO GENERATE MUCH CONFIDENCE ON TIMING.
CHANCE POPS TUESDAY NIGHT AND WEDNESDAY WITH THE FIRST
SHORTWAVE...AND LINGERING SLIGHT CHANCE POPS WEDNESDAY AFTERNOON
WITH HEATING AND LI/S BELOW ZERO. CHANCE POPS AGAIN FROM LATE
FRIDAY THROUGH EARLY SUNDAY AS THE SECOND AND SHARPER OF THE
SHORTWAVES MOVES THROUGH.
THE FORECAST USES A BLEND OF NAM AND GFS MOS IN THE MIDWEEK...AND
A BLEND OF MOS AND HPC DATA FOR THE LATE WEEK/WEEKEND. OVERALL IT
LOOKS VERY WARM AND HUMID WITH MIXED TEMPS ALOFT AROUND 17C
WEDNESDAY...14-15C THURSDAY-FRIDAY...AND 17-18C SATURDAY-SUNDAY.
THIS WOULD SUPPORT UPPER 80S/NEAR 90 ON WEDNESDAY AND AGAIN ON THE
WEEKEND...WITH MID 80S THURSDAY-FRIDAY.
&&
.AVIATION /16Z MONDAY THROUGH FRIDAY/...
THIS AFTERNOON...A BAND OF TSTMS IS EXPECTED TO AFFECT SE MA INTO
EARLY AFTERNOON...INCLUDING THE CAPE AND VICINITY. MVFR IN THIS
LINE OTHERWISE...HIGH CONFIDENCE IN VFR CONDITIONS THROUGH EARLY
AFTERNOON. SCATTERED SHOWERS/THUNDERSTORMS ARE LIKELY TO DEVELOP
ACROSS THE INTERIOR BY EARLY TO MID AFTERNOON AND REACH THE
COASTAL PLAIN BY LATE AFTERNOON/EARLY EVENING. THESE STORMS WILL
LIKELY RESULT IN A BRIEF PERIOD OF IFR CONDITIONS WITH THE
POTENTIAL FOR ISOLATED STRONG WIND GUSTS.
KBOS...CONTINUED HIGH CONFIDENCE IN MAINLY VFR CONDITIONS THROUGH
MID TO LATE AFTERNOON. SOUTHWEST WINDS OF 10 TO 15 KNOTS WITH
GUSTS UP TO 25 KNOTS ARE EXPECTED TO DEVELOP THIS AFTERNOON.
SCATTERED SHOWERS AND THUNDERSTORMS WILL PROBABLY AFFECT THE
TERMINAL FOR A TIME LATE THIS AFTERNOON AND EVENING RESULTING IN
AT LEAST BRIEF MVFR-IFR CONDITIONS.
TONIGHT...
SCATTERED SHOWERS AND THUNDERSTORMS SHOULD GENERALLY COME TO AN END
BY LATE EVENING. LOW CONFIDENCE FORECAST IN REGARDS TO
CEILINGS/VISIBILITIES. AFTER THE SHOWERS/THUNDERSTORMS END VFR
CONDITIONS MAY BE THE RULE FOR A TIME...BUT PATCHES OF LOW
CLOUDS/FOG MAY DEVELOP ACROSS THE TERMINALS LATE RESULTING IN IFR
CONDITIONS IN SOME LOCATIONS.
TUESDAY...
HIGH CONFIDENCE THAT ANY PATCHES OF LOW CLOUDS/FOG WILL BURN OFF IN
THE MORNING YIELDING VFR CONDITIONS.
OUTLOOK...TUESDAY NIGHT THROUGH FRIDAY...
TYPICAL MIDSUMMER PATTERN FOR AVIATION WEATHER. EXCEPT AS NOTED
BELOW...EXPECT AREAS OF IFR/LIFR IN FOG AND LOW CLOUDS EACH LATE
NIGHT AND EARLY MORNING GIVING WAY TO VFR DURING THE DAY. THE
HIGHEST CHANCE AND MOST PERSISTANT LOW CONDITIONS WOULD BE ALONG
THE SOUTH COAST AND ISLANDS. SCATTERED MVFR IN SHOWERS/TSTMS
TUESDAY NIGHT AND WEDNESDAY MORNING.
&&
.MARINE...
TODAY...
EXPECT WINDS AND SEAS TO REMAIN BELOW SCA THRESHOLDS.
HOWEVER...INCREASING SOUTHWEST GRADIENT SHOULD YIELD TO SOME NEAR
SHORE LOW 20 KNOT SOUTHWEST WIND GUSTS THIS AFTERNOON. IN
ADDITION...A FEW STRONG THUNDERSTORMS WITH GUSTY WINDS MAY AFFECT
PORTIONS OF OUR WATERS LATE THIS AFTERNOON/EVENING. THE BEST CHANCE
FOR A GUSTY THUNDERSTORM WILL BE IN THE WATERS NORTH OF PLYMOUTH MA.
TONIGHT AND TUESDAY...
SCATTERED SHOWERS/THUNDERSTORMS MAY AFFECT THE REGION DURING THE
EVENING HOURS...BUT SHOULD COME TO AN END AROUND OR SHORTLY AFTER
MIDNIGHT.
ALTHOUGH WNA MODEL MAY BE A BIT OVERDONE WITH SEAS...PERSISTENT LONG
SOUTHWEST FETCH SHOULD RESULT IN SEAS BUILDING TO BETWEEN 4 AND 6
FEET ACROSS OUR SOUTHERN OUTER-WATERS. WILL HOIST A SCA FOR
HAZARDOUS SEAS IN THIS REGION. OTHERWISE...WINDS SHOULD REMAIN
BELOW SCA THRESHOLDS.
OUTLOOK...TUESDAY NIGHT THROUGH FRIDAY...
PERSISTENT SOUTHWEST FLOW WILL BRING SWELLS OF 4 TO 6 FEET ACROSS
THE SOUTH COASTAL WATERS...MAINLY THE OUTER WATERS. THESE SEA
CONDITIONS SHOULD LINGER THROUGH EARLY THURSDAY. WIND/WAVE HEIGHTS
SHOULD BE MINIMAL.
WINDS ARE EXPECTED TO REMAIN BELOW 25 KNOTS THROUGH FRIDAY
MORING...EXCEPT IN THE VICINITY OF ANY THUNDERSTORMS. SOME GUSTS
TO 25 KNOTS ARE POSSIBLE ON THE SOUTHERN WATERS LATE FRIDAY...BUT
LOW CONFIDENCE ON THIS OCCURING.
&&
.BOX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...NONE.
NH...NONE.
RI...NONE.
MARINE...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS FROM 7 PM THIS EVENING
TO 4 PM EDT TUESDAY FOR ANZ254>256.
&&
SYNOPSIS...WTB/FRANK
NEAR TERM...WTB/FRANK/NMB
SHORT TERM...FRANK
LONG TERM...WTB
AVIATION...WTB/FRANK/NMB
MARINE...WTB/FRANKHazardous weather outlook, Jul 19, 3:25 AM EST, 7 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
425 AM EDT MON JUL 19 2010
CTZ002>004-MAZ002>024-026-NHZ011-012-015-RIZ001>008-200830-
HARTFORD CT-TOLLAND CT-WINDHAM CT-WESTERN FRANKLIN MA-
EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA-
WESTERN ESSEX MA-EASTERN ESSEX MA-WESTERN HAMPSHIRE MA-
WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA-
SOUTHERN WORCESTER MA-WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA-
SUFFOLK MA-EASTERN NORFOLK MA-NORTHERN BRISTOL MA-
WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-SOUTHERN BRISTOL MA-
SOUTHERN PLYMOUTH MA-BARNSTABLE MA-DUKES MA-NANTUCKET MA-
NORTHERN MIDDLESEX MA-CHESHIRE NH-EASTERN HILLSBOROUGH NH-
WESTERN AND CENTRAL HILLSBOROUGH NH-NORTHWEST PROVIDENCE RI-
SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-EASTERN KENT RI-BRISTOL RI-
WASHINGTON RI-NEWPORT RI-BLOCK ISLAND RI-
425 AM EDT MON JUL 19 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN
CONNECTICUT...CENTRAL MASSACHUSETTS...EASTERN
MASSACHUSETTS...NORTHEASTERN MASSACHUSETTS...SOUTHEASTERN
MASSACHUSETTS...WESTERN MASSACHUSETTS...SOUTHERN NEW
HAMPSHIRE...NORTHERN RHODE ISLAND AND SOUTHERN RHODE ISLAND.
.DAY ONE...TODAY AND TONIGHT.
THERE IS A CHANCE OF SCATTERED SEVERE THUNDERSTORMS THIS AFTERNOON
AND EVENING. THE BEST CHANCE WILL BE IN THE INTERIOR MID AFTERNOON
AND ALONG THE COASTAL PLAIN LATE AFTERNOON OR EVENING. DAMAGING
WIND WILL BE THE MAIN THREAT FROM THESE THUNDERSTORMS...ALTHOUGH
ISOLATED OCCURRENCES OF LARGE HAIL ARE POSSIBLE.
HEAVY DOWNPOURS FROM AFTERNOON AND EVENING THUNDERSTORMS MAY
CAUSE URBAN AND POOR DRAINAGE FLOODING.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
HEAVY DOWNPOURS FROM THUNDERSTORMS ARE AGAIN POSSIBLE LATER
TUESDAY NIGHT AND WEDNESDAY MORNING. THIS WILL AGAIN BRING THE
POTENTIAL FOR URBAN AND POOR DRAINAGE FLOODING.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
ANZ230>237-250-251-254>256-200830-
BOSTON HARBOR-CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND-
BUZZARDS BAY-RHODE ISLAND SOUND-NARRAGANSETT BAY-BLOCK ISLAND SOUND-
COASTAL WATERS EAST OF IPSWICH BAY AND THE STELLWAGEN BANK NATIONAL
MARINE SANCTUARY-MASSACHUSETTS BAY AND IPSWICH BAY-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-
COASTAL WATERS EXTENDING OUT TO 25 NM SOUTH OF MARTHAS VINEYARD AND
NANTUCKET-
COASTAL WATERS FROM MONTAUK NY TO MARTHAS VINEYARD EXTENDING OUT TO
20 NM SOUTH OF BLOCK ISLAND-
425 AM EDT MON JUL 19 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS
AND RHODE ISLAND COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT.
ISOLATED STRONG THUNDERSTORMS MAY MOVE ACROSS THE WATERS LATE THIS
AFTERNOON AND EVENING. LIGHTNING AND STRONG WIND GUSTS WOULD BE
THE CHIEF HAZARDS FROM THESE STORMS.
AREAS OF FOG MAY CAUSE LOW VISIBILITY AFTER MIDNIGHT TONIGHT.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
AREAS OF FOG MAY CAUSE LOW VISIBILITY EACH LATE NIGHT AND EARLY
MORNING THROUGH FRIDAY.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Special weather statement, Jul 19, 9:02 AM EST, 2 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
1002 AM EDT MON JUL 19 2010
CTZ002>004-RIZ003-004-006>008-191530-
BLOCK ISLAND RI-EASTERN KENT RI-HARTFORD CT-NEWPORT RI-TOLLAND
CT-WASHINGTON RI-WESTERN KENT RI-WINDHAM CT-
1002 AM EDT MON JUL 19 2010
...LINE OF STRONG THUNDERSTORMS MOVING THROUGH SOUTHERN
CONNECTICUT...
AT 10 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING WIND GUSTS TO 40
MPH AND VERY HEAVY RAIN...EXTENDING FROM MERIDEN TO GUILFORD. THE
LINE WAS MOVING EAST AT 40 MPH.
THIS LINE OF STORMS WILL MOVE ACROSS FAR SOUTHERN SECTIONS OF
HARTFORD...TOLLAND AND WINDHAM COUNTIES THROUGH 1045 AM.
THE STORMS SHOULD REACH THE RHODE ISLAND BORDER BY 11 AM...AND
AFFECT AREAS SOUTH OF PROVIDENCE.
* SOME LOCATIONS AFFECTED INCLUDE...WESTERLY...HOPKINTON...
CHARLESTOWN...RICHMOND...EXETER...SOUTH KINGSTOWN...KINGSTON...WEST
GREENWICH...BLOCK ISLAND...NORTH KINGSTOWN...NEWPORT...
NARRAGANSETT...JAMESTOWN AND EAST GREENWICH.
FOR YOUR SAFETY...GET INSIDE WHEN THESE STORMS APPROACH. WINDS MAY BE
STRONG ENOUGH TO BRING DOWN SMALL BRANCHES. MINOR STREET FLOODING AND
PONDING OF WATER IN POOR DRAINAGE AREAS IS ALSO POSSIBLE.
&&
LAT...LON 4124 7159 4134 7165 4131 7190 4134 7184
4140 7185 4142 7181 4164 7180 4165 7205
4158 7243 4161 7249 4159 7272 4155 7285
4158 7292 4169 7148 4161 7141 4147 7142
4136 7148 4135 7164 4117 7154 4115 7162
JWDSpecial weather statement, Jul 19, 10:44 AM EST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
1144 AM EDT MON JUL 19 2010
MAZ013-017-018-020-RIZ001>005-191645-
BRISTOL RI-EASTERN KENT RI-NORTHERN BRISTOL MA-NORTHWEST PROVIDENCE
RI-SOUTHEAST PROVIDENCE RI-SOUTHERN BRISTOL MA-WESTERN KENT
RI-WESTERN NORFOLK MA-WESTERN PLYMOUTH MA-
1144 AM EDT MON JUL 19 2010
AT 1142 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CAPABLE OF PRODUCING WIND GUSTS TO 40 MPH 3 MILES
WEST OF CRANSTON...OR ABOUT 7 MILES SOUTHWEST OF PROVIDENCE...MOVING
EAST AT 30 MPH.
* SOME LOCATIONS AFFECTED INCLUDE...SMITHFIELD...CRANSTON...
JOHNSTON...NORTH PROVIDENCE...PROVIDENCE...LINCOLN...EAST
PROVIDENCE...CENTRAL FALLS...PAWTUCKET...SEEKONK...REHOBOTH...NORTH
ATTLEBOROUGH...ATTLEBOROUGH...DIGHTON...MANSFIELD...NORTON...
BERKLEY...FREETOWN...TAUNTON...EASTON...RAYNHAM...LAKEVILLE...WEST
BRIDGEWATER...MIDDLEBOROUGH AND BRIDGEWATER.
FOR YOUR SAFETY...GET INSIDE WHEN THIS STORM APPROACHES. WINDS MAY BE
STRONG ENOUGH TO BRING DOWN SMALL BRANCHES. MINOR STREET FLOODING AND
PONDING OF WATER IN POOR DRAINAGE AREAS IS ALSO POSSIBLE.
&&
LAT...LON 4170 7154 4188 7166 4209 7105 4186 7081
4174 7137 4176 7138 4174 7138
MLESpecial weather statement, Jul 19, 10:57 AM EST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
1157 AM EDT MON JUL 19 2010
MAZ017>022-RIZ007-191700-
BARNSTABLE MA-EASTERN PLYMOUTH MA-NEWPORT RI-NORTHERN BRISTOL
MA-SOUTHERN BRISTOL MA-SOUTHERN PLYMOUTH MA-WESTERN PLYMOUTH MA-
1157 AM EDT MON JUL 19 2010
AT 1152 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM PRODUCING FREQUENT LIGHTNING AND 35 TO 45 MPH
WINDS OVER WESTPORT...OR ABOUT 3 MILES SOUTH OF FALL RIVER...MOVING
EAST AT 50 MPH.
* SOME LOCATIONS AFFECTED INCLUDE...FREETOWN...NEW BEDFORD...
ACUSHNET...LAKEVILLE...MATTAPOISETT...ROCHESTER...MARION...
WAREHAM...FALMOUTH...CARVER...BOURNE...PLYMOUTH...MASHPEE AND
SANDWICH.
FOR YOUR SAFETY...GET INSIDE WHEN THIS STORM APPROACHES. WINDS MAY BE
STRONG ENOUGH TO BRING DOWN SMALL BRANCHES. MINOR STREET FLOODING AND
PONDING OF WATER IN POOR DRAINAGE AREAS IS ALSO POSSIBLE.
HEAVY RAIN MAY CAUSE MINOR STREET FLOODING AND PONDING OF WATER IN
LOW LYING AREAS SUCH AS UNDERPASSES. DO NOT DRIVE THROUGH FLOODED
ROADS.
&&
LAT...LON 4160 7039 4163 7041 4156 7046 4152 7069
4167 7064 4172 7071 4167 7071 4162 7085
4158 7081 4157 7086 4163 7091 4151 7094
4147 7105 4177 7123 4201 7060 4195 7063
4193 7054 4182 7054 4174 7041 4162 7035
MLEEvent by event
4 lightning, 4 thunderstorm wind, 2 hail, 2 funnel cloud, 1 flood. Local standard time, as filed.
Lightning, Bristol
- When
- July 19, 11:10 AM EST
- Where
- Bristol County, Westport
- Injuries
- 1 direct, 0 indirect
- Reported by
- Amateur Radio
- Coordinates
- 41.670, -71.100
A 37 year old man was struck by lightning while in a truck. He survived but received CPR at the scene and reported numbness in his arms and sustained first degree burns.
Lightning, Worcester
- When
- July 19, 6:30 PM EST
- Where
- Worcester County, Ashburnham
- Property damage
- $150,000
- Reported by
- Amateur Radio
- Coordinates
- 42.630, -71.900
Lightning ignited a building fire in Ashburnham which caused significant damage.
Hail, Worcester
- When
- July 19, 6:51 PM EST
- Where
- Worcester County, 1.02 mi W of Whalom
- Measured
- 1.75 in hail
- Reported by
- Amateur Radio
- Coordinates
- 42.520, -71.770
Golf ball sized hail was reported in Leominster.
Thunderstorm Wind, Worcester
- When
- July 19, 6:52 PM EST
- Where
- Worcester County, 1.23 mi NW of Fitchburg
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Amateur Radio
- Coordinates
- 42.590, -71.820
Wires were blown down on Mount Elaf Road.
Funnel Cloud, Worcester
- When
- July 19, 6:55 PM EST
- Where
- Worcester County, Lancaster
- Reported by
- Amateur Radio
- Coordinates
- 42.450, -71.670
Several spotters reported a funnel cloud near Lancaster.
Funnel Cloud, Worcester
- When
- July 19, 7:03 PM EST
- Where
- Worcester County, 0.51 mi W of Clinton
- Reported by
- Trained Spotter
- Coordinates
- 42.420, -71.690
A funnel cloud was sighted on Route 70.
Flood, Worcester
- When
- July 19, 7:04 PM EST to 7:48 PM EST
- Where
- Worcester County, 2.11 mi N of Waites Corner to 2.01 mi W of Whalom
- Cause
- Heavy Rain
- Reported by
- Amateur Radio
- Coordinates
- 42.600, -71.837
Several cars were stuck in flood waters on Route 12 in Fitchburg and the northern part of Leominster. The lower level of a downtown parking garage in Leominster was flooded, with water up to the doors of cars.
Lightning, Worcester
- When
- July 19, 7:04 PM EST
- Where
- Worcester County, 1.02 mi W of Whalom
- Property damage
- $30,000
- Reported by
- Amateur Radio
- Coordinates
- 42.520, -71.770
A lightning strike ignited a garage fire on Legate Hill.
Thunderstorm Wind, Hampshire
- When
- July 19, 7:30 PM EST
- Where
- Hampshire County, South Hadley
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Trained Spotter
- Coordinates
- 42.270, -72.570
Large branches were downed in South Hadley.
Thunderstorm Wind, Middlesex
- When
- July 19, 7:35 PM EST to 7:48 PM EST
- Where
- Middlesex County, 0.86 mi SE of Hudson to East Sudbury
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Trained Spotter
- Coordinates
- 42.390, -71.560
Thunderstorm winds downed large branches in Hudson, and downed a tree onto wires on Hudson Road in Sudbury.
Hail, Essex
- When
- July 19, 7:40 PM EST
- Where
- Essex County, Merrimac
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 42.830, -71.000
Quarter sized hail was reported in Merrimac.
Thunderstorm Wind, Essex
- When
- July 19, 7:56 PM EST
- Where
- Essex County, 0.51 mi W of Haverhill
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Amateur Radio
- Coordinates
- 42.780, -71.090
Thunderstorm winds brought down a large branch and wires on West Broadway Street.
Lightning, Middlesex
- When
- July 19, 8:01 PM EST
- Where
- Middlesex County, Concord
- Property damage
- $50,000
- Reported by
- Amateur Radio
- Coordinates
- 42.450, -71.350
Lightning ignited a house fire on Indian Pipe Lane.
- Lightning
- A lightning strike that killed, injured or caused damage.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds and Lightning Strikes in New Jersey, July 19, 20101 death · 3 injured · $25,000 · 50 kt wind · 4 events
- Heat in Tennessee, July 19 to 22, 20101 death · 15 events
- Hail and Damaging Winds in South Dakota, July 19, 20101 injured · $1.8 million · 2.5 in hail · 25 events
- Hail and Damaging Winds in Illinois, July 19, 20101 injured · $1.9 million · 1.5 in hail · 21 events
- Flash Flooding and Lightning Strike in Iowa, July 19 to 20, 2010$1.6 million · 15 events
- Hail and Damaging Wind in Wyoming, July 19, 2010$1.5 million · 2 in hail · 6 events
- Flash Flood and Damaging Winds in Tennessee, July 19, 2010$1.2 million · 50 kt wind · 3 events
- Flash Flooding and Hail in Iowa, July 19 to 20, 2010$755,000 · 0.88 in hail · 6 events
- Hail and Damaging Winds in New York, July 19, 20101 injured · $123,000 · 70 kt wind · 20 events
- Excessive Heat in Kansas, July 19 to 20, 2010$240,000 · 10 events
- Hail in South Dakota, July 19, 2010$300,000 · 1.75 in hail · 3 events
- Hail and Damaging Wind in Wyoming, July 19, 2010$260,000 · 4.25 in hail · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 253634, 253638, 253639, 253640, 253641, 253642, 253645, 253647, 253637, 253649, 253635, 253636, 253650.